Michigan, 2019

Hail and Damaging Wind in Michigan, September 3, 2019

September 3, 2019 · NWS APX · 2 events in 2 counties and zones

Multiple strong to severe thunderstorms crossed northern Lake Michigan and northern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Multiple strong to severe thunderstorms crossed northern Lake Michigan and northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 2:58 PM EST, 1 hour earlier.

Area forecast discussion, Sep 3, 2:58 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Gaylord MI
358 PM EDT Tue Sep 3 2019

.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Sep 3 2019

...Breezy Evening Diminishing Overnight...

High Impact Weather Potential...Thunderstorms sure, but severe
weather, well there's a chance.

Pattern Synopsis/Forecast...Sfc low over W Upper This afternoon,
with a warm front over N lower and a cold front along the Lake
Michigan shoreline of Wisconsin. The last of the warm front
thunderstorms is making its way out of E Upper near ANJ, at the
moment with showers trailing across the warm sector. Thunderstorms
are beginning to break out along the cold front along the
Wisconsin shoreline. These showers and thunderstorms will move
across Lake Michigan and into portions of NW Lower and cross the
forecast area, between 00z and 03z/Wed. Winds will remain gusty
this afternoon, and then veer NW and remain gusty until about
06z/Wed, when the winds will diminish overnight.

850 mb temperatures will cool overnight to around +5C with 850 mb
moisture, will expect another round of rain showers, as the LE
rain machine gets going for a short period of time.

Primary Forecast Concerns...Severe potential for the rest of the
afternoon and early evening. 18z/Tue upper air release (in support
of Dorian) showing sfc based CAPE around 750J/kg, while the KGRB
is around 2500 J/kg. The main difference is the cloud cover is
still sticking into most of NW/NC lower attm. Latest satellite
images showing clearing line begin to move in from Lake Michigan.
Looking at the more conservative MLCAPE here it is 76J/kg, while
while GRB is 1000J/KG. So the main issue will be if the clouds
continue to move east, while the sunshine destabilize the boundary
layer enough to get anything going. HRRR (18z) is showing that by
21z showers and thunderstorms should make it across the region,
from Wisconsin, and with the LFQ of the500 mb Jet over us, will
have to watch. but thinking that most of the region will have
general thunder as the cloud cover continues to keep the boundary
from destabilizing to its potential.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Sep 3 2019

...Cooler Wednesday; chances for showers Friday...

High Impact Weather...None is expected.

Primary Forecast Concerns...Pops early Wed and Thu night/Fri.

Much cooler and drier air continues to advect in Wednesday. Over
lake instability (the difference between 850 mb and lake
temperatures is in the mid teens) would normally be sufficient for
lake effect but this will be offset by the drier air (850-700 mb
relative humidity falling from about 50 percent at 12z to 25 percent
at 15z). The drier air should win out here squelching any lake
effect rain bands in the morning (slight chance pops through 15z).
High pressure then builds in Wednesday afternoon and holds through
the day Thursday yielding rain free conditions. An upper level
trough and associated surface cold front will then bring chances for
showers Thursday night into Friday.

Temperatures will be several degrees below normal Wednesday before
rebounding to close to normal Thursday and Friday.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Sep 3 2019

...Cool over the weekend then moderating temperatures...

High Impact Weather...None is expected.

West northwest flow aloft is expected to lead to cool but
precipitation free conditions this weekend. Increasing warm air
advection should then lead to moderating temperatures and chances
for showers early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 148 PM EDT Tue Sep 3 2019

Morning convection is leaving the area, with clouds thinning out
over most of the forecast area, for a time this afternoon.
However, MVFR CIGs are on the return as a cold front, currently in
Wisconsin, will push into lower Michigan this evening. This front
is expected to produce more showers and thunderstorms into the
evening. Any rain is expected to have VFR to MVFR VSBYs until the
rain ends later tonight.

High pressure will then begin to build into the region, and dry
out the region a bit. However, as the cold air moves in by
Wednesday morning, there is chance for lake effect rain. The rain
would mainly affect MBL/TVC/PLN as the winds turn NW. However, by
Wednesday late morning, the Lake effect may be down the high moves
into Michigan and dries things out.

&&

.MARINE...
Issued at 311 PM EDT Tue Sep 3 2019

tonight through Thursday...Wind will continue to be at gale
force into the evening, as the cold front in Wisconsin crosses
Lake Michigan, and Whitefish Bay. Winds will diminish to 10-15
knots after 06z/Wed. Lake Huron may take a little longer. High
pressure then builds into the region and wind continue to be
variable at less than 10 knots over most of the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-021-025-031-088-095-096-099.
     LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for MIZ016-
     020-021-025-031-088-095-096-099.
LH...GALE WARNING until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
     LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for LMZ346.
     GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
     344>346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...JL
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Sep 3, 3:14 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
414 PM EDT Tue Sep 3 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-041000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
414 PM EDT Tue Sep 3 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Severe storms are possible, early this evening across northern Lower
Michigan. Large hail and damaging winds are the primary threats.
However, an isolated tornado is also possible.

Gale force wind gusts are expected on the Great Lakes. Please see
the latest nearshore forecast for details.

Lakeshore flooding and hazardous beach conditions are also
expected today, especially along the Lake Michigan shoreline of
Mackinac County west of the Mackinac Bridge.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Sep 3, 11:37 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1237 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 1 SSW GAYLORD           45.02N 84.68W
09/03/2019  M39 MPH          OTSEGO             MI   ASOS

            ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
            AIRPORT.

&&
Local storm report, Sep 3, 12:03 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       BOYNE CITY              45.18N 84.96W
09/03/2019  M1.24 INCH       CHARLEVOIX         MI   SPOTTER

            6 HOUR TOTAL.

&&

ASULLIVA
Local storm report, Sep 3, 12:13 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HEAVY RAIN       1 E CLEAR LAKE STATE PA 45.15N 84.19W
09/03/2019  M1.19 INCH       MONTMORENCY        MI   MESONET

            MESONET STATION ATAM4 ATLANTA.

1154 AM     HEAVY RAIN       6 S CATHRO              45.07N 83.57W
09/03/2019  M1.09 INCH       ALPENA             MI   ASOS

            ASOS STATION KAPN ALPENA - PHELPS COLLINS
            FIELD.

1218 PM     HEAVY RAIN       2 SSW GRAWN             44.64N 85.69W
09/03/2019  M1.03 INCH       GRAND TRAVERSE     MI   MESONET

            MESONET STATION AV223 GRAWN.

1045 AM     HEAVY RAIN       1 N CLARION             45.30N 84.90W
09/03/2019  M1.02 INCH       EMMET              MI   MESONET

            MESONET STATION EW3521 HARBOR SPRINGS.

&&
Local storm report, Sep 3, 1:56 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
256 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       2.5 S ATLANTA           44.96N 84.15W
09/03/2019  M2.25 INCH       MONTMORENCY        MI   TRAINED SPOTTER

            TOTAL ACCUMULATION SINCE LAST NIGHT.

&&

FEF
Local storm report, Sep 3, 3:02 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
09/03/2019  M48 MPH          LMZ344             MI   MESONET

            MESONET STATION XLEL LELAND HARBOR.

0149 PM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
09/03/2019  M46 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT FRANKFORT LIGHT.

0221 PM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
09/03/2019  M45 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
            COUNTY AIRPORT.

0315 PM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
09/03/2019  M40 MPH          LMZ344             MI   MESONET

            MESONET STATION GTLM4 6 NE NORTHPORT.

&&
Local storm report, Sep 3, 3:46 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       5 ENE ELMIRA            45.10N 84.76W
09/03/2019  E1.40 INCH       OTSEGO             MI   PUBLIC

&&

JSL

The radar

The NCL Michigan radar (KAPX), 83 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
September 3, 3:58 PM EST to 4:00 PM EST
Where
Leelanau County, 0.4 mi WNW of Leland
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.023, -85.757

Several trees were downed. Some power lines near the Leland Library were downed by falling trees.

Hail, Cheboygan

When
September 3, 6:15 PM EST
Where
Cheboygan County, 3.16 mi S of Black Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.425, -84.263

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856617, 856620.